1. How are ACE Inhibitors & Angiotensin Receptor Blockers (ARBs) useful in Diabetic Nephropathy?
Looking at a long term perspective, Angiotension II 2 by its vasoconstrictive effect increases the intra-glomerular pressure and hence renal hypertension. This induces glomerular hyperfiltration and glomerular injury.
ACE inhibitors and ARBs reduce this parameter both by decreasing arterial blood pressure by opening up the blood vessel leaving the glomerulus (efferent arterioles). This reduces the pressure within the glomerulus so that less protein is forced across the blood vessel and into the urine (DIMINISH PROTEINURIA). This also protects the nephrons from hyper-filtration mode, that accelerates the glomerular injury and thus further diminishes proteinuria.
Other beneficial effects mediated by RAAS inhibitors in diabetic nephropathy include: ACE inhibitors increase the permeability selectivity of the filtering membrane, thereby diminishing exposure of the mesangium to proteinaceous factors that may stimulate mesangial cell proliferation and matrix production, two processes that contribute to expansion of the mesangium in diabetic nephropathy. Because Ang II is a growth factor, reductions in the intrarenal levels of AngII may further attenuate mesangial cell growth and matrix production.
This is why they are the drugs of choice for hypertensive patients with diabetes and are even being used in patients with diabetic nephropathy but are not hypertensive.
2. Why they are contraindicated in bilateral renal artery stenosis?
The entry of blood into glomerulus is regulated both by afferent and efferent arteriolar tone . Glomerular circulation is regulated by renal juxta glomerular apparatus.It modulates the glomerular blood flow by secreting renin which acts through Anigiotensin 2 on the efferent arteriole.
What happens in bilateral renal arterial stenosis?
When there is bilateral renal arterial stenosis the effective renal blood flow is not significantly reduced , but maintained at the cost of increasing the efferent arteriolar constrictor tone.
The reason is that the elevated circulating and intrarenal angiotensin II in this condition constricts the efferent arteriole more than the afferent arteriole within the kidney, which helps to maintain glomerular capillary pressure and filtration. It is like a check valve at the exit point of a dam , which is partially closed to maintain the adequate pressure ahead (Here, intra-glomerular pressure ahead)
What happens when ACEI are introduced ?
Removing this constriction by blocking circulating and intrarenal angiotensin II formation can cause an abrupt fall in glomerular filtration rate. This is not generally a problem with unilateral renal artery stenosis because the unaffected kidney can usually maintain sufficient filtration after ACE inhibition; however, with bilateral renal artery stenosis it is especially important to ensure that renal function is not compromised.
So once ACE inhibitors or ARBs are administered, the efferent arteriolar tone is removed , this triggers the intra glomerular pressure to drop suddenly and filtration pressure reduces.
3. How ACE Inhibitors especially captopril may cause proteinuria in some patients although they generally decrease proteinuria?
Proteinuria is always a sign of kidney dysfunction/injury as may happen in case of acute renal failure/renal insufficiency
As mentioned above ACE inhibitors diminish proteinuria but in certain conditions they may cause proteinuria.
In patients who are hemodynamically unstable (e.g. due to hypovolemia) Captopril-induced hypotension may cause decreased renal blood flow and glomerular filtration in some patients. This decrease in GFR cant be compensated by the Renin Angiotensin Aldosterone system because it has been inhibited. Severe decrease in GFR may lead to acute renal failure with accompanying proteinuria.
Other risk factors for the development of captopril-induced renal insufficiency are hypovolemia, hyponatremia, concomitant use of other potentially nephrotoxic medications, and renal artery stenosis.
In addition, captopril may cause type 2 hypersensitivity drug reactions including interstitial nephritis (usually associated with rash, eosinophilia, fever, and azotemia), or a membranous glomerulopathy. The histological findings of membranous glomerulonephritis in some patients who have proteinuria suggest the possibility of an immune-complex glomerulopathy. These findings are similar to other cases of drug-induced glomerulopathy
For MCQs, SEQs, Quizzes, Tips, Mneumonics in #Pharmacology please visit daily http://www.facebook.com/pharma4all for MBBS, BDS, FCPS, USMLE, PLAB etc students with detailed answers/explanations
For more details and similar explanations see my book
‘Nauman’s Textbook of Pharmacology’ 3rd Edition